Rhode Island, 2002

Damaging Wind in Rhode Island, June 16, 2002

June 16, 2002 · NWS BOX · 1 event in 1 county or zone

A severe thunderstorm downed large branches in Hopkinton.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

A severe thunderstorm downed large branches in Hopkinton.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jun 16, 3:10 PM EST, 1 hour 50 minutes earlier.

Area forecast discussion, Jun 16, 3:10 PM EST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
410 PM EDT SUN JUN 16 2002

ISOLD SVR STORMS MOVG ACRS WRN/SWRN PTN SNE ATTM.  TEMPS UP TO 73 AT
DXR AND TEMPS UP INTO 60S SERN PTNS AS SUN HAS BROKEN THRU.  WL CONT
THREAT OF TSTMS INTO EVE HRS TNGT ACRS RMNDR OF SNE.  BEST CHC SVR
STILL IN CT WHERE HELICITIES STILL SUPPORT ISOLD TOR...WL BE
WATCHING CLOSELY.

RATHER NON DESCRIPT WX PATTERN AS WE HEAD INTO THE MID WEEK.  UPR
LOW STILL HANGING SLOWLY AROUND NRN PTNS OF NEW ENG WITH SOME COLD
AIR IN PLACE ALOFT.  UPR TROF ASSOCD WITH THIS SWINGS THRU ON WED.

SUBTLE FEATURES TO WATCH.  MESOETA AND AVN BOTH SHOW VORT MAX MOVG
INTO SNE MON AFTN/EVE...IT HAS ITS ORIGINS IN SRN MI...MOVES SE TO
PA...THEN BACK NE INTO SNE.  BOTH HAVE HIGH TOTAL TOTALS INDICES IN
50-53 RANGE WITH AXIS FM SE NH TO NW CT TO BGM AREA.  THIS COULD
TRIGGER SCT RW/TRW IN AFTN.

WK WND CONVERGC ASSOCD WITH WK SFC TROF HANGS ARND CNTRL PTNS SNE
TUE AND WED AFTNS.  DAYTIME HEATING INTO UPR 70S TO NEAR 80 COULD
AGAIN TRIGGER SCT RW/TRW.  WL HAVE LOW CHC POPS.

LOOKS DRY THU...THEN CHC RW/TRW AS BONA FIDE FROPA ON FRI.

SEAS STILL ON HIGH SIDE BUT SHUD BE SUBSIDING TNGT...SO CONT SCA
OUTER WATERS.

.BOX...
CT...NONE.
MA...NONE.
NH...NONE.
RI...NONE.
MARINE...SCA OUTER WATERS FOR SEAS (ANZ250...254...255).

GAF

In the hours before

Special weather statement, Jun 16, 1:33 PM EST, 3 hours 27 minutes before
MAZ008>010-161915-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
233 PM EDT SUN JUN 16 2002

AT 228 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS 13 MILES WEST OF MIDDLEFIELD...OR ABOUT 9 MILES SOUTH
OF PITTSFIELD...MOVING EAST AT 30 MPH.

THE THUNDERSTORM WILL BE NEAR...
  MIDDLEFIELD AROUND 250 PM...
  CHESTER AND WORTHINGTON AROUND 255 PM...
  HUNTINGTON AND CHESTERFIELD AROUND 305 PM...
  MONTGOMERY AROUND 310 PM...
  NORTHAMPTON AROUND 315 PM.

THESE THUNDERSTORMS MAY PRODUCE WIND GUSTS UP TO 40 MPH AND HAIL. IF
THREATENING WEATHER APPROACHES...SEEK SAFE SHELTER IMMEDIATELY.
Special weather statement, Jun 16, 2:11 PM EST, 2 hours 49 minutes before
CTZ002-162015-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
311 PM EDT SUN JUN 16 2002

AT 309 PM...RADAR SHOWED THUNDERSTORMS 25 MILES SOUTHWEST OF
BRISTOL...OR ABOUT 4 MILES SOUTHEAST OF NEW MILFORD...MOVING EAST AT
30 MPH.

THE THUNDERSTORM WILL BE NEAR...
  BRISTOL AROUND 355 PM
  SOUTHINGTON AND PLAINVILLE AROUND 400 PM
  BERLIN...NEW BRITAIN AND NEWINGTON AROUND 410 PM
  ROCKY HILL AND WETHERSFIELD AROUND 415 PM

THESE THUNDERSTORMS MAY PRODUCE WIND GUSTS UP TO 50 MPH AND HAIL.
IF THREATENING WEATHER APPROACHES...SEEK SAFE SHELTER IMMEDIATELY.
Local storm report, Jun 16, 3:29 PM EST, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAUNTON, MA
429 PM EDT SUN JUN 16 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0420 PM    HARTLAND                  CT   .75 INCH HAIL
06/16/02   HARTFORD                       REPORTED BY AMATEUR RADIO

0422 PM    SOUTHWICK                 MA   .75 INCH HAIL
06/16/02   HAMPDEN                        REPORTED BY AMATEUR RADIO
Local storm report, Jun 16, 3:37 PM EST, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAUNTON, MA
437 PM EDT SUN JUN 16 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0420 PM    HARTLAND                  CT   .75 INCH HAIL
06/16/02   HARTFORD                       REPORTED BY AMATEUR RADIO

0422 PM    SOUTHWICK                 MA   .75 INCH HAIL
06/16/02   HAMPDEN                        REPORTED BY AMATEUR RADIO

0432 PM    NORTH GRANBY              CT   .75 INCH HAIL
06/16/02   HARTFORD                       REPORTED BY AMATEUR RADIO
Local storm report, Jun 16, 4:46 PM EST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAUNTON, MA
546 PM EDT SUN JUN 16 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0420 PM    HARTLAND                  CT   .75 INCH HAIL
06/16/02   HARTFORD                       REPORTED BY AMATEUR RADIO

0422 PM    SOUTHWICK                 MA   .75 INCH HAIL
06/16/02   HAMPDEN                        REPORTED BY AMATEUR RADIO

0432 PM    NORTH GRANBY              CT   .75 INCH HAIL
06/16/02   HARTFORD                       REPORTED BY AMATEUR RADIO

0448 PM    SPENCER                   MA   .75 INCH HAIL
06/16/02   WORCESTER                      REPORTED BY AMATEUR RADIO

0451 PM    EAST WINDSOR              CT   .75 INCH HAIL
06/16/02   HARTFORD                       REPORTED BY AMATEUR RADIO

0451 PM    SUFFIELD                  CT   .75 INCH HAIL
06/16/02   HARTFORD                       REPORTED BY AMATEUR RADIO

0452 PM    OXFORD                    MA   .75 INCH HAIL
06/16/02   WORCESTER                      REPORTED BY AMATEUR RADIO

0455 PM    LEICESTER                 MA   .75 INCH HAIL
06/16/02   WORCESTER                      REPORTED BY SKYWARN SPOTTER

0455 PM    OXFORD                    MA   .75 INCH HAIL
06/16/02   WORCESTER                      REPORTED BY SKYWARN SPOTTER

0458 PM    OXFORD                    MA   WIND DAMAGE
06/16/02   WORCESTER                      2 INCH DIAMETER BRANCHES
                                          DOWNED BY WIND REPORTED BY
                                          AMATEUR RADIO

0500 PM    OXFORD                    MA   WIND DAMAGE
06/16/02   WORCESTER                      TREES AND POWER LINES
                                          DOWNED REPORTED BY AMATEUR
                                          RADIO

0501 PM    ELLINGTON                 CT   .75 INCH HAIL
06/16/02   TOLLAND                        REPORTED BY AMATEUR RADIO

0505 PM    ENFIELD                   CT   .75 INCH HAIL
06/16/02   HARTFORD                       REPORTED BY SKYWARN SPOTTER

0505 PM    LEICESTER                 MA   .75 INCH HAIL
06/16/02   WORCESTER                      REPORTED BY SKYWARN SPOTTER

0507 PM    TOLLAND                   CT   .75 INCH HAIL
06/16/02   TOLLAND                        REPORTED BY SKYWARN SPOTTER

0511 PM    MILLBURY                  MA   .75 INCH HAIL
06/16/02   WORCESTER                      REPORTED BY SKYWARN SPOTTER

0515 PM    WILLINGTON                CT   1.00 INCH HAIL
06/16/02   TOLLAND                        REPORTED BY SKYWARN SPOTTER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Washington

When
June 16, 5:00 PM EST
Where
Washington County, Hopkinton
Measured
50 kt (58 mph)
Property damage
$5,000
Reported by
AMATEUR RADIO
Coordinates
41.450, -71.783

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Rhode Island in 2002Every state in 2002This day in weather historyWarnings in Rhode Island, June 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5302851.